Alert archive / California / Winter Storm Warnings in 2018

Winter Storm Warning 9, NWS Sacramento, CA

November 20, 2018

NWS Sacramento, CA issued this winter storm warning at Nov 20, 2018, 2:25 PM PST. It took effect at Nov 21, 2018, 12:00 PM PST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2018, 2:25 PM PST (22:25 UTC)
In effect from
Nov 21, 2018, 12:00 PM PST
Expired
Nov 23, 2018, 4:00 PM PST
In force
52 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

968 
WWUS46 KSTO 202225
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
225 PM PST Tue Nov 20 2018

...MOUNTAIN SNOW WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING FOR
THE SIERRA CASCADE RANGE...

.The first of a series of storms will bring moderate to heavy
snow to the mountains of Western Plumas County and the Northern
Sierra Nevada Wednesday afternoon into late Wednesday night. Snow
levels will initially start around 6000 feet then rise to around
6500 feet Wednesday evening. After a brief lull, the next storm 
is expected late Thursday into Friday, with snow levels expected 
to rise to around 7000 feet by Friday afternoon. These storms 
will likely disrupt Thanksgiving holiday travel across Sierra 
passes.

CAZ068-069-211200-
/O.UPG.KSTO.WS.A.0012.181121T2000Z-181123T1800Z/
/O.NEW.KSTO.WS.W.0009.181121T2000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
225 PM PST Tue Nov 20 2018

...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 10 AM
PST FRIDAY ABOVE 6500 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible, including during the evening commute on Wednesday.
  Damage to trees and power lines is possible. Snow accumulations
  of 4 to 8 inches, locally up to 12 inches possible Wednesday
  afternoon through Thursday morning. Snow accumulations of 5 to
  10 inches, locally up to 15 inches possible Thursday afternoon
  through Friday morning. Total snow accumulations of 10 to 18
  inches, with localized amounts at around 24 inches, are 
  expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Noon Wednesday to 10 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times with wind gusts to 60 mph over higher 
  terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
7 follow-up statements
561 
WWUS46 KSTO 211144
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
344 AM PST Wed Nov 21 2018

...MOUNTAIN SNOW THIS AFTERNOON THROUGH 10 AM FRIDAY FOR THE 
SIERRA CASCADE RANGE...

.The first of a series of storms will bring moderate to heavy
snow to the mountains of Western Plumas County and the Northern
Sierra Nevada this afternoon into late tonight. Snow levels will 
initially start around 6000 feet then rise to around 6500 feet 
this evening. After a brief lull, the next storm is expected late 
Thursday into Friday, with snow levels expected to rise to above 
7500 feet by Friday afternoon. These storms will disrupt 
Thanksgiving holiday travel across Sierra passes.

CAZ068-069-220100-
/O.CON.KSTO.WS.W.0009.181121T2000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
344 AM PST Wed Nov 21 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO
10 AM PST FRIDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible, including during the evening commute. Damage to
  trees and power lines is possible. Snow accumulations of 4 to 8
  inches, locally up to 15 inches possible this afternoon through
  Thursday morning. Snow accumulations of 5 to 10 inches, locally
  up to 15 inches possible Thursday afternoon through Friday 
  morning. Total snow accumulations of 10 to 18 inches, with 
  localized amounts at around 30 inches, are expected.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Noon today to 10 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times. Wind gusts to 60 mph over higher terrain
  causing white out conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
824 
WWUS46 KSTO 212145
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
145 PM PST Wed Nov 21 2018

...MOUNTAIN SNOW TONIGHT THROUGH 10 AM FRIDAY FOR THE SIERRA 
CASCADE RANGE...

.Snow...heavy at times is expected over the next days. Heaviest
snow and most significant impacts are expected Thursday evening
through Friday morning during which travel above 6000 feet will be
hazardous.  


CAZ068-069-220945-
/O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
145 PM PST Wed Nov 21 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY ABOVE 6000 feet...

* WHAT...Snow...heavy at times. Travel will be very difficult to
  impossible Thursday night and Friday morning. Damage to trees 
  and power lines is possible. Storm total snow accumultions from 
  tonight through Friday morning will be from 10 to 18 inches with
  local higher amounts of 30 inches possible. 

* WHERE...Western Plumas County/Lassen Park and West Slope
  Northern Sierra Nevada above 6000 feet.  

* WHEN...Tonight through 10 AM Friday. Heaviest snow Thursday
  night and Friday morning. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Wind gusts to 60 mph over higher terrain 
  causing white out conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
623 
WWUS46 KSTO 221100
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
300 AM PST Thu Nov 22 2018

CAZ068-069-230000-
/O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
300 AM PST Thu Nov 22 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...

* WHAT...Periods of heavy snow, especially tonight into early
  Friday. Travel will be very difficult at times. Damage to trees
  and power lines is possible. Additional snow accumulations of 1
  to 2 feet with local higher amounts of up to 30 inches possible.

* WHERE...Lassen Volcanic National Park, Interstate 80 over Donner
  Pass, Highway 50 over Echo Summit and Highway 88 over Carson
  Pass.

* WHEN...Until 10 AM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Wind gusts to 60 mph over higher terrain 
  causing white out conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
358 
WWUS46 KSTO 221747
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
947 AM PST Thu Nov 22 2018

...Hazardous travel tonight above 6000 feet...

.Heavy snow will return tonight above 6000 feet. Combined with
gusty winds this will cause hazardous travel conditions. Snow
levels will rise above pass levels Friday morning. 

CAZ068-069-231800-
/O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
947 AM PST Thu Nov 22 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY ABOVE 6000 FEET...

* WHAT...Periods of heavy snow, especially tonight into early
  Friday above 6000 feet. Travel will be very difficult at times.
  Damage to trees and power lines is possible. Additional snow 
  accumulations of 12 to 18 inches with local higher amounts of up
  to 30 inches possible. Snow levels will rise above pass levels 
  Friday Morning. 
  

* WHERE...Lassen Volcanic National Park, Interstate 80 over 
  Donner Pass, Highway 50 over Echo Summit and Highway 88 over 
  Carson Pass. 

* WHEN...Heaviest snow tonight. Snow levels rising above pass
  levels Friday morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Wind gusts to 60 mph over higher terrain 
  causing white out conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
600 
WWUS46 KSTO 231101
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
301 AM PST Fri Nov 23 2018

CAZ068-069-231800-
/O.CON.KSTO.WS.W.0009.000000T0000Z-181123T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
301 AM PST Fri Nov 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Periods of heavy snow above 6000 to 7000 feet this
  morning. Snow levels rising above the major pass levels this
  afternoon. Travel will be difficult at times. Damage to trees
  and power lines is possible. Additional snow accumulations of 2
  to 4 inches around 7000 feet, with up to 18 inches over the
  peaks.

* WHERE...Lassen Volcanic National Park, Interstate 80 over 
  Donner Pass, Highway 50 over Echo Summit and Highway 88 over 
  Carson Pass.

* WHEN...This morning.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Wind gusts to 60 mph over higher terrain 
  causing white out conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for wet snow means there will be snow
covered roads and limited visibilities. Travel is not recommended
while the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
114 
WWUS46 KSTO 231756
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
956 AM PST Fri Nov 23 2018

CAZ068-069-240000-
/O.EXT.KSTO.WS.W.0009.000000T0000Z-181124T0000Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
956 AM PST Fri Nov 23 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 7000 FEET...

* WHAT...Periods of snow above 7000 feet this afternoon. Snow
  levels will rise to near the highest passes including Donner 
  pass during the afternoon. Travel will be difficult at times. 
  Damage to trees and power lines is possible. Additional snow 
  accumulations of 3 to 6 inches around 7000 feet, with up to 10 
  inches over the peaks.

* WHERE...Lassen Volcanic National Park, Interstate 80 over 
  Donner Pass, Highway 50 over Echo Summit and Highway 88 over 
  Carson Pass.

* WHEN...Until 4 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times. Wind gusts to 60 mph over higher terrain 
  causing white out conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for wet snow means there will be snow
covered roads and limited visibilities. Travel is not recommended
while the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
155 
WWUS46 KSTO 240015
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
415 PM PST Fri Nov 23 2018

...Lingering Snow Showers over the Sierra Nevada this Evening...

.Heavy snow has decreased to lingering snow showers over the
Sierra Nevada this afternoon. Lingering wet snow showers are 
expected to continue this evening with the snow level generally at
or above the major trans Sierra passes as the snow level
fluctuates between 7000 and 8000 feet.

CAZ068-069-240800-
/O.EXP.KSTO.WS.W.0009.000000T0000Z-181124T0000Z/
/O.NEW.KSTO.WW.Y.0013.181124T0015Z-181124T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
415 PM PST Fri Nov 23 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT
ABOVE 7000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Wet snow occurring. Plan on slippery road conditions,
  including during the evening commute. Additional wet snow
  accumulations up to 4 inches are forecast from Highway 50
  southward, with an inch or two of snow possible at Donner Summit
  along Interstate 80. 
 
* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...Until midnight.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving. The latest road conditions for the state you are calling
from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 20, 4:55 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Nov 20, 4:55 AM PST, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
455 AM PST Tue Nov 20 2018

.SYNOPSIS...
Dry with near to above normal daytime temperatures today with
smoke in the valley due to the Camp Wildfire. Cooler and wetter
weather starts tomorrow and will continue through the holiday
weekend. Snow over the higher elevations of the Sierra will make
travel difficult for the Thanksgiving travel weekend.

&&

.DISCUSSION...
Satellite imagery this morning shows a Pacific trough digging into
Baja California which will help nudge the persistent West Coast
ridge eastwards. Behind this ridge is another area of low pressure
which will slowly be advancing towards the region. Rain is
forecast to spread into the Coastal Range late tonight and into
tomorrow morning and eventually encompass all of NorCal by
tomorrow afternoon and evening. With that being said, commuters
and holiday travels are urged to allow extra time for travel
since this is the first widespread rain of the season and roads
will be particularly slippery due to an accumulation of oil
through the summer and early fall.

In addition to our wet roads in the valley, those that need to
travel over the Sierra tomorrow should be mindful of the snow
levels since they are forecast to fall to around 6000 feet in the
evening hours. Accumulating snow is forecast at these levels,
thus the Winter Storm Watch remains in effect from tomorrow
afternoon through Friday morning.

Thanksgiving Day we will see our first system exiting, with
another and more potent storm arriving in the afternoon and
evening. There may be a brief lull in the intensity of rain
during the day, but it will remain possible through the day with
some light snow continuing through the mountains. Come Thursday
afternoon and evening, southerly winds will be ramping up and
become quite breezy which will then last into the overnight hours.
Periods of moderate to heavy rain are expected, with the heaviest
expected Thursday night into early Friday for areas north of I80.
Snow impacts will be a problem for those needing to travel, thus
we extended the Winter Storm Watch through Friday morning.

Conditions will gradually improve on Friday as the low exits the
region and snow levels start to rise.

Newly burned areas will likely see ash flow from moderate rain.
The major question is whether rain intensity could reach levels
sufficient to cause more hazardous debris flows as a cold front
moves inland. There is still quite a bit uncertainty, but there is enough
potential to keep the Flash Flood Watch in effect for debris
flows at the Mendocino Complex, the Carr, Delta, Hirz fires and
the Camp Fire. Flooding outside of the burn areas is not expected,
except for local ponding on roads with clogged drains. KR/EK
&&
.EXTENDED DISCUSSION (Saturday THROUGH Tuesday)

Drier weather is expected by Saturday afternoon as the trough
shifts eastward into the Great Basin. Then, ridge of high
pressure is expected to build into CA, bringing dry conditions
into early next week. A weak system moves north of the forecast
area late Saturday into early Sunday, and might bring some light
precipitation mainly over the northern mountains. Model guidance
indicates the possibility of additional precipitation moving
across interior NorCal by the middle of next week, but model
differences exist in terms of timing and precipitation amounts.
Forecast highs will be in the mid 50s to low 60s across the
Central Valley, and 40s to 50s over the mountains.

&&

.AVIATION...

Widespread MVFR with local IFR likely to continue in the Central
Valley as smoke from the Camp Fire persists; improving conditions
mainly after 03z-06z Wednesday. Otherwise, VFR conditions
elsewhere. Winds less than 10 knots at TAF sites. Precipitation
will be reaching the Coastal Range mainly after 09z-12z
Wednesday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday afternoon through Friday
morning for Central Sacramento Valley-Clear Lake/Southern Lake
County-Mountains Southwestern Shasta County to Northern Lake
County-Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Shasta Lake Area / Northern Shasta County-Western Plumas
County/Lassen Park.

Winter Storm Watch from Wednesday afternoon through Friday
morning for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

Nearby

Winter Storm Warnings in California, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.